I just found out the NH has my husband on 17 different medications and he's lost 3 pounds in one month. What should I do? - AgingCare.com

I just found out the NH has my husband on 17 different medications and he's lost 3 pounds in one month. What should I do?

Follow
Share

Yesterday at the cardiologist office the nurse/practitioner made that comment to me. I have no idea how to proceed. Even my doctor told me it is too much. My husband never, ever was on medications, except for the last few years for high blood pressure and Aricept. No wonder he is always dizzy, no appetite, and in bed/tired all the time. I had no idea, until yesterday. What should I do? I respect the "professionals", I never wanted to play doctor, and I am not with him 24 hrs., but it looks to me this is excessive.

My last chat here was a week ago, about home care. Very valuable response, and here I am again. Thanks...

This question has been closed for answers. Ask a New Question.
2

Answers

Show:
Thanks for coming back!

I agree that this is likely excessive medication. The NH staff members are likely trying their best, but generally the doctors only see residents occasionally, with Physician's Assistants or NPs seeing them maybe once a week. This could be a situation with either too few people overseeing the situation or an overworked doctor just prescribing medications based solely on symptoms without doing a thorough medical history.

The attending physician should be able to tell you exactly what your husband is on and why. All too often medications are given to counteract negative side effects of other medications. This is not always bad, but it depends a great deal on the circumstances.

Considering the fact that your husband was on very little medication when he entered the nursing home, I'd suggest that your husband see a doctor not attached to the NH. They may have to wean him off of some drugs and then start from scratch. At the very least, a second opinion is needed. Good luck and take care of yourself,
Carol
Helpful Answer (0)
Report

Thank you so much. I had a conversation today with the MDS Coordinator. I will follow up.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.
Related
Questions